Friday, July 15, 2005

Quiet desperation

Timeline:

Sunday: Earache starts, the day after I'm back from my vacation, where one of the people I was staying with had an ear infection. And we both went swimming. Probably a mistake.

Monday: Go to doctor without appointment; 10 minute wait. He peeks in my ear, says, "Yep, it's infected,", and prescribes Omnicef (cephalosporin antibiotic) and Hydroco (hydrocodone and acetaminophen) for pain. This sets me back $85, and that's with insurance. I start watching a lot of TiVo. Chewing becomes difficult.

Tuesday: I can sleep about an hour at a time before the pain wakes me back up. Desperation, the kind produced by a pain in your head you can't make go away, makes you try some crazy things. I went out to Wal-Mart at 6:30 am and got some Swim-Ear (isopropanol and glycerin), which seemed to help some, perhaps by loosening things up. I don't think the Hydroco does squat for me in this case. Asprin seems to help a little. The skin inside my ear canal is peeling. I can hardly anything hear most of the time. It's like having cotton balls jammed in my ears, while long acupuncture needles are being tapped in occassionally with a ball-peen hammer. I find that pressing my right shoulder against my neck just behind my ear causes stuff to squirt out. These quantities are audible, but not visible.

Wednesday: Back to the doctor's office without an appointment; 90 minute wait. Different doctor, so different drugs: levaquin (fluoroquinolone antibiotic) and tobradex drops (tobramycin and dexamethasone antibiotic and steroid combination). This doctor thinks it is a Pseudomonas infection. Omnicef (aka cefdinir) is broad-spectrum against Gram-positive and Gram-negative bacteria in general, but cefdinir is not active against Pseudomonas. Levaquin is generally effective against Pseudomonas. This visit sets me back another $85. I decided to ditch the hydroco in favor of good old Excedrin Migraine (asprin, acetaminophen, and caffeine), which seems to work better.

Funny coincidence: My previous post on this subject was "Earache, my eye", which is actually a Cheech and Chong reference. At the time, I had not yet been prescibed the tobradex, which are actually eyedrops. Which go in my ear.

Thursday: I feel a little better, and I think my ears are draining a little bit better. I've watched at least 40 hrs of TV since Monday and need to get out of bed for a while, so I get dressed and get on the bike for awhile. Getting my full-face helmet on is tough: It feels like my entire head is swollen. When I ride with the visor up, I hear wind noise, and if I concentrate, I hear the engine, and that's about all. Rode out to Watkinsville, and hit some rain. Stopped off at the Jittery Joe's in Five Points for some coffee. Getting the helmet off is even harder than putting it on. Went home, got bored, took a ride out to Sears for some metric taps and dies. On a mostly aluminum motorcycle, it's pretty easy to crossthread bolts, and I have a few bolt holes that are problematic and need to be cleaned up. Rolled over 11K mi on the way home. Then rode out to dinner to meet the wife. Crusty stuff is building up in the right ear; I take this to mean something other than me is dying. Rode about 65 mi total.

Friday (today): Most of my jaw pain is cleared up, and I think I slept about six or seven hours for the first time since Sunday, both of which are excellent indicators. My ears are still stuffed up, the left more than the right now, and I still hurt, mostly in sharp stabs, but it's not so bad, or I am just getting used to it. It's 79° F and overcast, with thunderstorms possible. Think I'll go out and get some fresh air, gas, and food, in that order.

1 comment:

dark_one said...

My name is Chris Brown and i would like to show you my personal experience with Levaquin.

I am 50 years old. Have been on Levaquin for 21 days now. Started feeling achilles tendon pain 5 days after starting levaquin. Physician and pharmacy NEVER provided information about this side effect, as the prescribing information states they should. I never made the connection that an antibiotic could cause this side effect so I finished the regimen. Six months later, including three months of physical therapy, walking better, though still feel occassional pain. Fault is with physician and pharmacist. Levaquin is an important drug for fighting infections, but should be prescribed second line. There are other proven options to try first. Indiscriminate use by physicians is causing needless side effects and dramtically increasing resistance problems.

I have experienced some of these side effects-
Achilles tendon damage, wrist pain

I hope this information will be useful to others,
Chris Brown

Levaquin Side Effects